Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 96, NWS Mobile, AL

July 15, 2013Covington County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 15, 2013, 6:24 PM CDT for Covington County, Crenshaw County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2013, 6:24 PM CDT (23:24 UTC)
Expired
Jul 15, 2013, 7:30 PM CDT
In force
66 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Covington County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 94 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS54 KMOB 152324
SVRMOB
ALC039-041-160030-
/O.NEW.KMOB.SV.W.0096.130715T2324Z-130716T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
624 PM CDT MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHERN CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 730 PM CDT

* AT 616 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 4 MILES NORTH OF ELBA...OR 12 MILES
  SOUTHEAST OF BRANTLEY...AND MOVING WEST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOZIER...             RIVER FALLS...        RED LEVEL...
  HEATH...              GANTT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3153 8616 3152 8619 3137 8619 3132 8670
      3134 8670 3137 8667 3141 8666 3144 8668
      3144 8670 3153 8670 3152 8650 3159 8649
      3157 8614 3154 8614
TIME...MOT...LOC 2324Z 087DEG 28KT 3147 8617

$$
1 follow-up statement
619 
WWUS54 KMOB 160010
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
710 PM CDT MON JUL 15 2013

ALC041-160019-
/O.CAN.KMOB.SV.W.0096.000000T0000Z-130716T0030Z/
CRENSHAW AL-
710 PM CDT MON JUL 15 2013

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTHERN
CRENSHAW COUNTY...

AT 657 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR SOUTHERN 
CRENSHAW COUNTY HAS MOVED OUT OF THE COUNTY...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3138 8632 3132 8670 3134 8670 3136 8668
      3141 8666 3144 8668 3144 8670 3153 8670
      3152 8640 3145 8640 3149 8636 3149 8634
      3147 8631
TIME...MOT...LOC 0009Z 087DEG 28KT 3145 8658

$$

ALC039-160030-
/O.CON.KMOB.SV.W.0096.000000T0000Z-130716T0030Z/
COVINGTON AL-
710 PM CDT MON JUL 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN COVINGTON COUNTY...

AT 657 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS OVER 60 MPH WAS LOCATED 10 MILES NORTH OF ANDALUSIA...OR 3
MILES NORTH OF GANTT...MOVING WEST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  RIVER FALLS...        RED LEVEL...          HEATH...
  GANTT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3138 8632 3132 8670 3134 8670 3136 8668
      3141 8666 3144 8668 3144 8670 3153 8670
      3152 8640 3145 8640 3149 8636 3149 8634
      3147 8631
TIME...MOT...LOC 0009Z 087DEG 28KT 3145 8658

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:05 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 15, 6:05 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT MON JUL 15 2013

.UPDATE...ADJUSTED RAIN CHANCES UPWARD OVER THE EASTERN ZONES
THROUGH MID EVENING AS AREA OF SHOWERS AND STORMS IS APPROACHING
FROM THE EAST THAT WILL LIKELY HOLD TOGETHER FOR AT LEAST THE NEXT
SEVERAL HOURS. SOME STRONG STORMS COULD BE POSSIBLE UNTIL SHORTLY
AFTER SUNSET. ADJUSTED WEATHER GRIDS FOR NEW POPS ACCORDINGLY AND
ALSO MADE A FEW TWEAKS TO QPF AND SKY COVER GRIDS. NEW ZONES ALREADY
SENT. 12/DS

.PREVIOUS DISCUSSION FOLLOWS...

.SHORT TERM [TONIGHT THROUGH TUESDAY NIGHT]...UPPER LEVEL LOW WAS
SPINNING WESTWARD...ACROSS WESTERN OKLAHOMA AND INTO THE TEXAS
PANHANDLE THIS AFTERNOON AS PRONOUNCED MID LEVEL RIDGE...FROM THE
NORTHEAST INTO THE APPALACHIANS...BUILDS WESTWARD. RADAR SHOWS A
WESTWARD ADVANCE OF BETTER COVERAGE OF SHOWERS AND STORMS...WHICH
HAVE BEEN DEVELOPING OVER THE WESTERN ZONES THIS AFTERNOON WITHIN
DEEP LAYER MOIST AXIS EXTENDING FROM ARKANSAS INTO THE NORTHERN GULF.
WILL CONTINUE WITH A CHANCE OF EVENING STORMS OVER THE WESTERN ZONES
WITH CHANCES REDUCED AFTER MIDNIGHT.

THE UPPER RIDGE TO OUR NORTH CONTINUES TO EXPAND WESTWARD THROUGH
TUESDAY WITH FORECAST AREA IN A WELL DEFINED AND MOIST...EASTERLY
DEEP LAYER FLOW. ALTHOUGH THIS IS IN PLACE...SUBSIDENCE ON THE
SOUTHERN PERIPHERY OF THE UPPER RIDGE WOULD ACT TO LIMIT CHANCES OF
SHOWERS AND STORMS TO A PATTERN MORE TYPICAL OF SUMMER => ISOLATED TO
LOWER END SCATTERED COVERAGE. ANY LINGERING STORMS INTO THE EVENING
ARE FORECAST TO DECREASE IN COVERAGE THROUGH THE NIGHT...KEEPING
SOME MENTION THOUGH OVER THE COASTAL AREAS AND OFFSHORE OUT OF
RESPECT FOR THE EASTERLIES. LOWS RANGE FROM 69 TO 72 ON AVERAGE OVER
THE INTERIOR TO MID 70S CLOSER TO THE COAST AND BEACHES. TUESDAY'S
HIGHS 87 TO 91. /10

THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE.

.LONG TERM [WEDNESDAY THROUGH MONDAY]...TO BEGIN THE MEDIUM
RANGE...THE EASTERN HALF OF THE COUNTRY SEES A STRONG MID TO UPPER
RIDGE OF HIGH PRESSURE. TO THE SOUTH...AN INVERTED HIGH LEVEL TROF
AXIS OVER THE SOUTHERN GULF TO ACROSS THE FLORIDA STRAITS. BETWEEN
THESE TWO PRESSURE SYSTEMS...THE CENTRAL GULF COAST REGION
EXPERIENCES A DEEP EASTERLY FLOW. WITH LACK OF ANY SIGNIFICANT
FORCING MECHANISMS TO OPERATE ON PRECIPITABLE WATERS FROM 1.4 TO 1.7
INCHES...SUCH AS A FRONT...FORECASTERS ONLY ANTICIPATE CONVECTION TO
BE MOSTLY DIURNALLY DRIVEN.

THE INVERTED UPPER LEVEL TROF OVER FLORIDA EASES NORTHWARD WITH AN
EVENTUAL WEAKNESS IN THE HIGH LEVEL FLOW EVOLVING OVER THE SOUTHEAST
AT THE CLOSE OF THE WEEK AND CONTINUING INTO THE WEEKEND.
PRECIPITABLE WATERS TO TREND HIGHER AND AS A SERIES OF UPPER LEVEL
IMPULSES MOVE THROUGH THE WEAKNESS AND AT THE BASE OF AN UPPER LEVEL
TROF INTO THE SOUTHEAST LATE IN THE WEEKEND...CHANCES OF DAILY
SHOWERS/STORMS TO REMAIN WITHIN THE 30 TO 50% RANGE. SOME OF THE
STORMS STRONG AT TIMES...PRODUCING FREQUENT LIGHTNING
ACTIVITY...BRIEF STRONG WINDS AND LOCALLY HEAVY RAINS.

AWAY FROM THE COOLING INFLUENCE FROM STORMS...DAILY HIGHS RANGE
FROM THE UPPER 80S TO THE LOWER HALF OF THE 90S. LITTLE CHANGE IN LOW
TEMPERATURES...RANGING FROM 69 TO 72 ON AVERAGE OVER THE INTERIOR TO
MID 70S CLOSER TO THE COAST AND BEACHES. /10

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING NEAR KPNS
CONTINUE TRACKING QUICKLY WEST ALONG AND JUST NORTH OF THE COAST
ACROSS THE KBFM AND KMOB AREAS.  WILL KEEP MENTION OF TSRA VCNTY AT
THESE SITES FOR THE NEXT FEW HOURS WITH A TEMPO GROUP FOR PERIODIC
TSRA PASSING THROUGH WITH MVFR CEILINGS AND IFR VISIBILITY.  LEFT
MENTION OF TSRA OUT OF THE OVERNIGHT FORECAST AS WE SEE A SIMILAR
TREND TO LAST NIGHT.  MAY GET SOME PATCHY FOG AGAIN BUT WINDS
TONIGHT ARE GOING TO BE A BIT STRONGER JUST ABOVE THE SURFACE SO
DON'T THINK SIGNIFICANT RADIATION FOG WITH WET GROUND IS GOING TO
OCCUR...ALTHOUGH IT IS PROBABLE THAT WE WILL SEE ANOTHER LOW CLOUD
DECK MOVE BACK IN TONIGHT IN THE EASTERLY FLOW SO KEPT MENTION OF
CEILINGS AROUND 1500 FT AGL FOR THE EARLY MORNING PERIOD. 05/JG

&&

.MARINE...MAINTAINED SMALL CRAFT SHOULD EXERCISE CAUTION HEADLINES
IN ALL FORECAST ZONES THROUGH TONIGHT GIVEN PRESSURE GRADIENT WINDS
AND STRONG EASTERLY FETCH UNDERNEATH THE LARGE EAST COAST SURFACE
HIGH. LATER SHIFTS MAY HAVE TO ISSUE A SMALL CRAFT ADVISORY IF WE
SEE SIGNS THAT THE GRADIENT WILL TIGHTEN ANY MORE. OTHERWISE...EXPECT
THE PRESSURE GRADIENT TO RELAX A BIT STARTING WEDNESDAY AS THE
SURFACE HIGH PRESSURE RIDGE BUILDS SOUTH ACROSS THE NORTHERN GULFMEX.
05/JG

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  88  72  90  72 /  30  30  20  20  10
PENSACOLA   75  89  75  91  74 /  40  30  20  30  10
DESTIN      75  87  76  89  77 /  40  30  30  30  10
EVERGREEN   70  91  69  93  69 /  30  20  20  20  10
WAYNESBORO  70  90  71  92  71 /  40  20  20  20  10
CAMDEN      71  91  71  93  70 /  20  10  10  10  10
CRESTVIEW   70  91  69  93  68 /  30  20  20  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 15, 3:57 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
357 PM CDT MON JUL 15 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-162100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
357 PM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LINGERING ISOLATED SHOWERS AND STORMS INTO THE EVENING WILL DECREASE
IN COVERAGE LATE IN THE NIGHT DUE TO THE LOCAL ENVIRONMENT BECOMING
MORE STABLE. A FEW OF THE EVENING STORMS CAN BE STRONG AT
TIMES...PRODUCING BRIEF STRONG WIND GUSTS...FREQUENT LIGHTNING
ACTIVITY AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TYPICAL SUMMERTIME SETUP FOR THUNDERSTORM COVERAGE IS FORECAST
THROUGH WEDNESDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING
IN THE BETTER INSTABILITY OF THE DAY. THE STRONGER STORMS WILL BE
CAPABLE OF LOCALLY HEAVY RAINFALL...BRIEF STRONG GUSTY WINDS AND
FREQUENT LIGHTNING ACTIVITY. BY THE END OF THE WEEK AND INTO THE
WEEKEND...DAYTIME THUNDERSTORM CHANCES MAY MOVE SLIGHTLY HIGHER THAN
WHAT IS TYPICAL FOR THE SUMMER MONTHS ALONG THE CENTRAL GULF COAST.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG AREA BEACHES ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630>635-650-655-670-675-162100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
357 PM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DUE TO A STRONG SURFACE HIGH PRESSURE SYSTEM TO THE NORTH...A
MODERATE TO STRONG EASTERLY WIND FLOW WILL RESULT IN ELEVATED SEAS
FROM 4 TO 5 FEET. SMALL CRAFT SHOULD EXERCISE CAUTION. WINDS...WAVES AND
SEAS WILL BE LOCALLY HIGHER IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MODERATE TO STRONG EASTERLY WIND FLOW LOOKS TO PERSIST TUESDAY AND
WEDNESDAY WITH THE EASTERLY FETCH MAINTAINING SEAS FROM 3 TO 5
FEET THROUGH MID WEEK. WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER
IN AND NEAR STORMS.

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.